MAUDE Adverse Event Report: B. BRAUN MEDICAL INC. PERIFIX®; EPIDURAL ANESTHESIA KIT

B. BRAUN MEDICAL INC. PERIFIX®; EPIDURAL ANESTHESIA KIT
Catalog Number 332200
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 03/16/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).The device involved has not been received for evaluation and the investigation is ongoing at this time.A follow up will be submitted when the investigation results become available.
 
Event or Problem Description
As reported by the user facility: it was reported that 22cm of the 20g catheter sheared off in a patient while pulling back through the18g needle.Patient was seen in for caudally threaded epidural infusion up to l5/s1 level.Sacral hiatus was identified under fluoroscopy.Area was prepped and draped in routine manner.Skin and subcutaneous tissue were infiltrated with 4 ml of 1% lidocaine.Using a 17 gauge 3.5 inch touhy needle the caudal epidural space was confirmed under fluoroscopy.The epidural catheter was threaded through touhy needle and 2ml of contrast spread was visualized at l5/s1 level.After negative aspiration a total of 10ml of 0.5% lidocaine with 80mg of depomedrol was injected without resistance.There was no evidence of spinal anesthesia or intravascular injection.Upon removal of catheter it was noticed that tip was not intact.There was no resistance during catheter removal.Patient had no increased pain, numbness or ble weakness.No loss of bowel/bladder function.Orthopedics spine was consulted regarding possible intervention regarding retained catheter which is about 20cm.Patient and his wife were spoken to after procedure and informed of retained catheter.At that time patient again denied any new pain, weakness, or numbness.It was decided that patient see his spine surgeon immediately after.Surgical intervention was required to extract the catheter.Catheter was removed during surgery.
 
Additional Manufacturer Narrative
This report has been identified as b.Braun medical internal report number (b)(4).One (1) used catheter without packaging was returned for evaluation.Visual examination noted breakage of the catheter.Based on the results of the sample evaluation, our manufacturer determined they exclude a manufacturing fault since the catheters were taken to a 100% examination and therefore no mechanical damages or manufacturing faults are allowed.Therefore, we can attribute this issue to a problem during application.Per the ifu, it states "never pull the catheter through the needle as it may otherwise shear off." review of the discrepancy management system database performed for the reported lot number did not reveal any abnormalities or non-conformances of this nature.We will maintain this report for further references and continue to monitor other reports for similar occurrences.

Brand Name
PERIFIX®
Common Device Name
EPIDURAL ANESTHESIA KIT
Manufacturer (Section D)
B. BRAUN MEDICAL INC.
901 marcon blvd.
allentown PA 18109
MDR Report Key7421734
Report Number2523676-2018-00025
Device Sequence Number13649461
Product Code OGE
UDI-Device Identifier04046964178061
UDI-Public04046964178061
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 04/11/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2019
Device Catalogue Number332200
Device Lot Number0061379553
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/28/2018
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 03/16/2018
Supplement Date Received by Manufacturer03/16/2018
Initial Report FDA Received Date04/11/2018
Supplement Report FDA Received Date05/07/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age83 YR